beth israel deaconess medical center a harvard medical school teaching hospital

To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

Exercise Helps AI Joint Pain

Posted 12/16/2013

Posted in

Sometimes, things seem to come nicely together. This is one of those instances as a report from the SABS suggests that brisk walking/exercise diminishes AI-caused joint pain. My immediate leap is to wonder whether this is part of the reason that exercise seems to reduce the recurrence rate. Meaning: if side effects of a medication, in this case one of the AIs, are manageable, women are much more likely to keep taking it. We know there is a major problem with women staying on these drugs for the suggested five or even more years, and surely having significant physical discomfort would be a major reason to stop.

  This report from Health Day suggests that up to half of all women experience joint pain and/or stiffness. Personally, I am all too familiar with the stiffness part, usually feel at least 90 years old when I first get out of bed in the morning. However, it is most definitely better as long as I get to the gym daily, and it is never debilitating. I have been lucky, I know. Many women experience truly uncomfortable/painful joint aches and many feel their quality of life is impossibly diminished. If this is your situation, please try two things: exercise regularly and talk with your oncologist about possibly trying a different AI. There are three of them, and some women have a much easier time with one than with another.

  Here is the start and then a link to read more:

Exercise Might Ease Joint Pain Caused by Breast Cancer Drugs

THURSDAY, Dec. 12, 2013 (HealthDay News) Exercise
might help breast cancer survivors relieve the joint pain that is a side effect of their
medications, researchers say.
A new study included patients who were taking aromatase inhibitor drugs, such as Arimidex (anastrozole), Femara (letrozole) and Aromasin(exemestane). Five years of treatment with these drugs is recommended for survivors who had stages 1, 2 or 3 hormone receptorpositive
breast cancers. This form of the disease accounts for nearly 70 percent of newly diagnosed breast cancer cases.
Nearly half of those who take these medications, however, experience joint pain and stiffness. These side effects are the most common reason patients stop taking the drugs, the study authors said in an American Association for Cancer Research news release.
In this study, breast cancer survivors who were taking aromatase inhibitors and had joint pain were divided randomly into two groups. One group completed a year long exercise program while the other group received usual care.
The exercise program involved supervised resistance and strength training as well as moderate intensity aerobic exercise.
Joint pain decreased 20 percent among women in the exercise group, while those in the usual care
group had no change or slight increases in joint pain, the researchers found. The patients in the exercise group had decreased joint pain regardless of age, cancer stage, how long they had been
taking the medications and whether they received chemotherapy, radiation or both.

health.usnews.com/health-news/news/articles/2013/12/12/exercise-might-ease-joint-pain-caused-by-breast-cancer-drugs_print.html


Share:

Add your comment

 
 
 

Categories

Archive